started · updated
AEMPS warns of fatal minoxidil toxicity in cats and dogs
The Spanish Agency for Medicines and Health Products (AEMPS) has issued an alert regarding the risk of severe and potentially fatal poisoning in pets caused by contact with human hair loss medications containing minoxidil.
According to the agency, toxicity can occur through direct ingestion or indirect contact. Indirect exposure can happen via the skin of people using topical treatments—particularly through their hands—or through contaminated household objects such as pillows and bedding.
Minoxidil is a vasodilator used to treat androgenetic alopecia. In pets, particularly cats, exposure can lead to serious cardiovascular issues, including hypotension, reflex tachycardia, pulmonary edema, pleural effusion, and congestive heart failure. Other symptoms may include weakness, lethargy, ataxia, and tremors.
The AEMPS noted that because some clinical manifestations are non-specific, many cases may go unrecognized or fail to be linked to domestic minoxidil exposure. The agency emphasized the need for increased awareness among pet owners and professionals to facilitate early recognition and reporting through the NotificaVET system.